Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 81, NWS Des Moines, IA

May 29, 2011Jasper County, Polk County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2011, 6:34 AM CDT for Jasper County, Polk County, Iowa. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2011, 6:34 AM CDT (11:34 UTC)
Expired
May 29, 2011, 7:00 AM CDT
In force
26 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Jasper County, IA, Polk County, IA

The radar

The Des Moines radar (KDMX), 38 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:36 AM CDTHAIL 14 Nnw Runnells, IAPERSON PUT QUARTER SIZE HAIL IN THEIR FREEZER...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 11.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

046 
WUUS53 KDMX 291134
SVRDMX
IAC099-153-291200-
/O.NEW.KDMX.SV.W.0081.110529T1134Z-110529T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
634 AM CDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL JASPER COUNTY IN CENTRAL IOWA...
  SOUTHEASTERN POLK COUNTY IN CENTRAL IOWA...

* UNTIL 700 AM CDT

* AT 631 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 5 MILES NORTHEAST OF CARLISLE...OR 11 MILES
  EAST OF DES MOINES...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PRAIRIE CITY AND COLFAX.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 152 AND 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

&&

LAT...LON 4174 9322 4159 9311 4152 9341 4156 9347
TIME...MOT...LOC 1134Z 240DEG 24KT 4157 9339
WIND...HAIL <50MPH 1.50IN

$$

LEE
2 follow-up statements
406 
WWUS53 KDMX 291148
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
648 AM CDT SUN MAY 29 2011

IAC153-291158-
/O.CAN.KDMX.SV.W.0081.000000T0000Z-110529T1200Z/
POLK IA-
648 AM CDT SUN MAY 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POLK COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4159 9311 4156 9332 4159 9334 4160 9333
      4160 9335 4162 9334 4174 9322
TIME...MOT...LOC 1148Z 240DEG 24KT 4162 9328

$$

IAC099-291200-
/O.CON.KDMX.SV.W.0081.000000T0000Z-110529T1200Z/
JASPER IA-
648 AM CDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
JASPER COUNTY UNTIL 700 AM CDT...

AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR PRAIRIE CITY...OR 15 MILES SOUTHWEST OF
NEWTON...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRAIRIE CITY AND COLFAX.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 153 AND 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4159 9311 4156 9332 4159 9334 4160 9333
      4160 9335 4162 9334 4174 9322
TIME...MOT...LOC 1148Z 240DEG 24KT 4162 9328
WIND...HAIL <50MPH 1.00IN

$$

LEE
461 
WWUS53 KDMX 291159
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
659 AM CDT SUN MAY 29 2011

IAC099-291209-
/O.EXP.KDMX.SV.W.0081.000000T0000Z-110529T1200Z/
JASPER IA-
659 AM CDT SUN MAY 29 2011

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 153 AND 158.

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL JASPER COUNTY
WILL EXPIRE AT 700 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4159 9311 4156 9332 4159 9334 4160 9333
      4160 9335 4162 9334 4174 9322
TIME...MOT...LOC 1159Z 240DEG 24KT 4166 9319

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 6:33 AM CDT, 1 minute earlier.

Area forecast discussion, May 29, 6:33 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
633 AM CDT SUN MAY 29 2011

...UPDATED FOR 12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
NORTHWARD ADVANCING WARM FRONT AND ASSOCIATED MOISTURE ADVECTION
WILL BE MAIN CONCERN FOR WEATHER TODAY. CURRENTLY...INSTABILITY AXIS
JUST SOUTH OF IA AND POISED TO MOVE NORTHWARD DURING THE DAY AS WARM
FRONT LIFTS INTO THE STATE. ALREADY CONVECTION HAS DEVELOPED ALONG
THE I-70 CORRIDOR IN MISSOURI WHERE DEEP MOISTURE CONVERGENCE IS
OCCURRING FED BY A 50KT LLJ. THIS ELEVATED CONVECTION SHOULD
CONTINUE TO LIFT NORTHEAST EARLY THIS MORNING CROSSING INTO IA BY
SUNRISE. EFFECTIVE BULK SHEAR IS SUFFICIENT TO SUPPORT ORGANIZED
UPDRAFTS WHICH WILL PRODUCE A LARGE HAIL THREAT FROM THESE STORMS AS
THEY MOVE INTO SOUTHERN IA THIS MORNING. ANOTHER AREA OF PCPN IS SET
TO AFFECT NORTHERN AREAS OF THE CWA THIS MORNING AS A SHORTWAVE
MOVES QUICKLY THROUGH NEBRASKA AND INTO NORTHERN IA. THIS PCPN WILL
LACK THE INSTABILITY OF THE PCPN FARTHER SOUTH AND HAVE LIMITED
WORDING TO SHOWERS AND ISOLD THUNDERSTORMS AND DONT ANTICIPATE A
SEVERE THREAT FROM THIS PCPN. BY AFTERNOON HOWEVER...THE WARM FRONT
WILL PUSH INTO SOUTHERN IOWA WITH BEST THETA-E ADVECTION SHIFTING
INTO NORTHERN IA AND SOUTHERN MN. AMPLE INSTABILITY WILL EXIST AHEAD
OF AN ELEVATED MIXED LAYER WHICH WILL BE APPROACHING FROM THE
SOUTHWEST. THUNDERSTORMS WILL LIKELY FORM NORTH OF THE FRONT ON EDGE
OF CAP AND SOME SEVERE STORMS WILL BE POSSIBLE WITH LARGE HAIL ONCE
AGAIN A BIG THREAT. FARTHER SOUTH...THE EML SHOULD EFFECTIVELY CAP
THE ATMOSPHERE SOUTH OF I-80 WITH TEMPERATURES WARMING QUICKLY INTO
THE 80S. IN FACT...CURRENT FORECAST HIGHS MAY NEED TO BE REVISED
UPWARDS SHOULD THE SUN COME OUT EARLIER THAN ANTICIPATED.

.LONG TERM /SUNDAY THROUGH FRIDAY/...
LITTLE CHANGE IN LONG TERM FORECAST THINKING FROM LAST NIGHT. WARM
FRONT DISCUSSED IN SHORT TERM SECTION ABOVE WILL LIFT NORTHWARD
ACROSS THE REMAINDER OF OUR NORTHERN COUNTIES THIS EVENING AND EARLY
TONIGHT...LYING ACROSS SOUTHERN MINNESOTA BY MONDAY MORNING. THERE
WILL BE A LINGERING SEVERE WEATHER THREAT IN OUR FAR NORTH THIS
EVENING...WITH LARGE HAIL THE PRIMARY THREAT...BEFORE THE STORMS
MOVE NORTHWARD OUT OF THE AREA AND HAVE UPDATED POP TRENDS TONIGHT
TO REFLECT THIS.

ON MONDAY...MEMORIAL DAY...THE APPROACHING LOW TO OUR WEST WILL
TIGHTEN THE PRESSURE GRADIENT ACROSS IOWA RESULTING IN SIGNIFICANTLY
STRONGER SOUTHERLY BREEZES AND A WIND ADVISORY MAY BE
WARRANTED...THIS WILL BE EXAMINED CLOSELY BY SUBSEQUENT SHIFTS. A
SIGNIFICANT CAPPING INVERSION WILL INHIBIT ANY PRECIPITATION...AND
STRONG WARM AIR ADVECTION AND MIXING WILL PROMOTE VERY WARM
TEMPERATURES IN THE MID 80S TO LOWER 90S. ANYONE PLANNING OUTDOOR
ACTIVITIES SHOULD THUS EXPECT A HOT AND WINDY BUT DRY DAY ACROSS THE
AREA.

ON LATE MONDAY NIGHT INTO TUESDAY MORNING THE LARGE LOW PRESSURE
SYSTEM TO OUR NORTHWEST WILL PIVOT RAPIDLY FROM EASTERN MONTANA UP
INTO CANADA...DRAGGING A TRAILING TROUGH ACROSS IOWA LIKELY
GENERATING A QUICK SHOT OF SHOWERS AND STORMS ACROSS THE CWA MAINLY
LATE MONDAY NIGHT. THE SEVERE WEATHER THREAT APPEARS LIMITED TO OUR
FAR NORTHWESTERN AREAS AND MORE UP INTO SIOUXLAND AS THE BEST
FORCING AND DYNAMICS ASSOCIATED WITH THE PARENT SHORTWAVE WILL BE
QUICKLY MOVING UP ACROSS MINNESOTA AND THE EASTERN DAKOTAS. COVERAGE
OF PRECIP IS DIFFICULT TO PREDICT DURING THIS TIME AS WE SHOULD SEE
GOOD CONVERGENCE ALONG THE FRONT BUT DEEPER FORCING WILL REALLY BE
PETERING OUT AS THE TROUGH PROGRESSES EASTWARD ACROSS OUR AREA. HAVE
CONTINUED LIKELY POPS FROM 06-12Z BUT AM WONDERING IF THIS MAY BE
OVERDONE MAINLY ACROSS OUR EAST AND SOUTHEAST.

FROM TUESDAY THROUGH THE END OF THE WORK WEEK THINGS LOOK RELATIVELY
QUIET...DRY...AND MILD BENEATH A DEEP LAYER RIDGE WITH ONE EXCEPTION
- SOME MODEL RUNS ARE STILL GENERATING A FAIRLY SUBTLE 500 MB
SHORTWAVE THAT RIDES THROUGH AND OVER THE TOP OF THE RIDGE NEAR OUR
AREA AROUND MIDWEEK...GENERATING QPFS FROM LATE WEDNESDAY INTO
THURSDAY. THE LACK OF CONSISTENCY IN FORECAST SOLUTIONS OF THIS
FEATURE PRECLUDES GOING HIGHER THAN LOW TO MID-CHANCE POPS AT THIS
TIME...HOWEVER THIS SCENARIO DOES SEEM QUITE REASONABLE AND IF THE
WAVE DOES CROSS OVER OUR AREA WE WOULD LIKELY SEE A NEARLY
STATIONARY BOUNDARY SET UP WITH PLENTY OF JUICE SO STORMS WOULD BE
LIKELY AT THAT POINT. WE WILL CONTINUE TO MONITOR THIS POSSIBILITY
OVER THE COMING DAYS.

&&

.AVIATION...29/12Z
IFR CIGS AND VSBYS IN SOUTHEAST IA WILL GRADUALLY IMPROVE THIS
MORNING AS THUNDERSTORMS MOVE ACRS THE STATE.  OTHERWISE...VFR CIGS
WILL EXIST ACRS THE REMAINDER OF IA AS MOISTURE STREAMS INTO THE
STATE.  MVFR TO IFR CONDITIONS WILL EXIST IN AND AROUND THE
THUNDERSTORMS TODAY AS SURFACE WINDS INCREASE FROM THE EAST.  THESE
WINDS WILL BECOME SOUTHERLY IN SOUTHERN IOWA BY THIS AFTERNOON AS A
WARM FRONT MOVES NORTHWARD INTO THE STATE.  BY TONIGHT...ONLY
NORTHERN IA WILL SEE THE THREAT OF STORMS AS THE REMAINDER OF THE
STATE WILL BE CAPPED BY A EML.  THE VFR CONDITIONS TONIGHT WILL
CONTINUE INTO MONDAY AS THE STATE REMAINS IN THE WARM SECTOR.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...COGIL
SHORT TERM...COGIL
LONG TERM...LEE
Hazardous weather outlook, May 29, 5:20 AM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT SUN MAY 29 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
520 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS MORNING MAINLY ACROSS CENTRAL AND
SOUTHERN IOWA. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL THE
PRIMARY THREAT. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS
NORTHERN IOWA LATER THIS AFTERNOON INTO EARLY TONIGHT. A FEW OF
THESE STORMS COULD PRODUCE LARGE HAIL OR DAMAGING WINDS.

RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS PORTIONS OF THE
NORTHERN DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED TO CROSS THE AREA FROM
WEST TO EAST ON MONDAY NIGHT INTO TUESDAY MORNING. THERE IS A
SLIGHT RISK OF SEVERE WEATHER WITH THESE STORMS IN NORTHWESTERN
IOWA...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.
MORE THUNDERSTORMS ARE POSSIBLE BETWEEN WEDNESDAY AFTERNOON AND
THURSDAY. THE POTENTIAL FOR SEVERE WEATHER FOR MID NEXT WEEK IS
STILL BEING ANALYZED.

STRONG AND GUSTY WINDS ARE EXPECTED ON MONDAY. A FEW GUSTS OVER
40 MPH ARE POSSIBLE...ESPECIALLY WEST OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

LEE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:18 AM CDTSevere Thunderstorm WarningDMXMadison22 min
May 29, 8:17 AM CDTSevere Thunderstorm WarningDMXMahaska, Poweshiek43 min
May 29, 8:20 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Monroe, Wapello40 min
May 29, 8:48 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Union, Warren42 min
May 29, 9:14 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis46 min
May 29, 10:05 AM CDTRiver Flood WarningDMXMadison, Warren23 hr
May 29, 10:05 AM CDTRiver Flood WarningDMXWarren8 hr
May 29, 2:11 PM CDTRiver Flood WarningDMXWapello21 hr
May 29, 5:06 PM CDTRiver Flood WarningDMXMahaska, Wapello11 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.